What happens after B12 loading injections

I am about to have my 6th and final loading injection which have been spead over 3 weeks. What happens at the end of the "loading injections. Is there another blood test to see what your levels are and then more immediate injections or is it automatically assumed that the next injection will be in 3 months time regardless of how you are feeling.

I am still tired, breathless and feel dizzy when getting up plus other symptoms. I was so hoping for an improvment by now.

8 Replies

oldestnewest
  • Some people find that it takes a while to feel the effect of the loading shots.

    There isn't really any point in doing a B12 serum test right now as you have just had about a decades worth of B12 pumped in to you. Although a good portion of the B12 that goes into you in a shot is filtered out by kidneys and passes out in your urine in 24-48 hours your levels are still going to be very high.

    Getting B12 into you is only one small part of the chain of dealing with the effects of a B12 deficiency. These aren't caused by the level of B12 in your blood but by the fact that your body hasn't been able to get B12 to cells where it is needed ... and then once it gets there time is needed to repair the damage.

    If you are anaemic - usually macrocytosis - then it is going to take a while for your body to repair the anaemia - which will only happen when it has been able to replace all of the cells that have become deformed whilst you were deficient with new cells that aren't deformed (enlarged and rounded so they are less efficient at transporting oxygen).

    I didn't actually notice any benefit from B12 shots until my third maintenance dose which was nearly 9 months after my loading shots

    If you have neurological symptoms (eg tingling in hands or feet) then, assuming you are in UK, the recommended treatment is shots every other day until symptoms stop improving (review at 3 weeks) followed by mainenance shots every 2 months

    bcshguidelines.com/document...

    see p8.

    So, if you feel you should be getting loading shots for longer you will need to show that symptoms are still improving and try and argue the case with the guidelines in hand - which can be quite difficult. Even in the UK local regions have their own variants and GPs can be quite reluctant to do anything that goes outside of those ... which is a real frustration when dealing with a condition that has as wide a variation in responses as B12 deficiency

  • Took me about a year to feel better. Cured the alleged IBS I was told I had and also gone is dizziness, falling over, tingling in hands and feet and sore mouth. Now also on Levothyroxine which apparently helps. I take this but don't notice if it does anything. You will start to feel better but it's not an instant effect.

  • I had my loading injections just before Xmas and after a couple of weeks felt a lot better and symptoms went. Was supposed to have next shot at 3 months but symptoms returned after 6 weeks. I did think I would have to fight to have the time between shots reduced to 8 weeks when doctor wanted a blood test but it turned out he was not bothered how high it was, he was just curious to see the blood result as I had felt so well. He did reduce time between shots even though my bloods showed very high b12 and I am now on 8 weekly shots and I feel I am helping to educate my GP for future patients as unfortunately most do need b12 education.

  • That's brilliant Auntyp62.

    Keep on "educating" your doctor and you'll benefit not only yourself but all the other patients at your (and his :D ) surgery.

  • Hi carer999

    You don't say why you are being given b12 but there are basically two reasons.

    B12 deficiency (b12D) may be due to diet, over exercise or perhaps because of drugs such as Metformin (for diabetes) or medicines for low/high stomach acid etc.

    Pernicious Anaemia (P.A.) is the total inability to absorb b12 through the stomach due probably to gastric surgery or even advancing age.

    It will depend on your diagnosis as to how long you will need b12 and the frequency of the injections. If it is b12d then unless you are strict vegetarian or vegan then maybe eating more meat & fish will restore your levels naturally over time.

    I am not a medically qualified person but when I was first diagnosed with P.A. I was given the choice of eating raw liver three times a day or having b12 injections for the rest of my life. Much as I love cooked liver, bacon, onions and gravy I chose the jabs.

    That was 44 years ago and I'm still "clivealive" coming up to 75

    As for your still present symptoms, as Gambit62 says "Some people find that it takes a while to feel the effect of the loading shots"

    It's not a magic overnight cure, it will take time to repair any damage already incurred prior to your diagnosis so don't fret too much and think of it as part of the healing process.

    I wish you well for the future

  • Hi. May need another blood test ,but usually 3monthly injections follow I've been having them for 11 years & always know when due achey arms & feeling tired .

    Good luck.

    Peggy💐

  • It is a slow business recovering, because it's probably been a long time getting worse. Some people find their symptoms are even worse for a while, as the body goes into overdrive trying to use the B12 it has been lacking for so long. I think it was six months to a year before I felt a major improvement. I still seemed to go downhill for the last four weeks before my next injection. Thankfully my GP has agreed to keep me on an injection every six weeks, since I asked if they would agree to trial this for me. It has helped enormously.

    They will give you a blood test after six weeks to see how well your body has held onto the B12 you've been given. Then you are usually put onto one injection every twelve weeks.

  • I finished my loading doses just over a week ago, I still feel pretty much the same it's the breathlessness that gets me really down but I think it takes 120 days for new blood cells, good ones full of oxygen so I'm keeping everything crossed that things get easier, I'm at the GP tomorrow for more blood tests but I'm going to ask why have my loading doses stopped when I'm finding it hard to walk with buzzing feet

You may also like...